In this section, you will find:
Why am I having low blood sugars?
Possible causes include:
- “Stacking” insulin
- Eating less carbohydrate than anticipated
- Excessive insulin-to-carbohydrate ratio
- Excessive basal insulin
- Delayed eating after taking mealtime insulin
- Increased activity or exercise
- Delayed stomach (gastric) emptying
- Fear of complications
- Taking the wrong insulin by mistake
- Drinking alcohol
- Increased insulin sensitivity
- Inappropriately “covering” exercise and low blood sugar-related snacks with insulin
- Use of an amylin analog
It can be tempting to correct a high blood sugar; however, taking frequent corrective doses of insulin is one of the most common causes of low blood sugars.
The solution: Rapid-acting insulin lasts about 4 hours. If you inject another corrective dose within that time frame, the dose should be decreased to account for the amount of insulin still active from the previous injection.
Eating less carbohydrate than anticipated
Sometimes we don’t eat what we plan to, or we miscount carbohydrates because we don’t know the carbohydrate content of the food. When this happens, a low blood sugar may occur.
The solution: If you eat less than expected, make up the “missing” grams of carbohydrate, such as by eating fresh fruit or even dextrose tablets. If you are not sure of the carbohydrate content of the food, check your blood sugar more often and be prepared to take supplemental sugar.
Excessive insulin-to-carbohydrate ratio
Having too much insulin to cover the carbohydrate (i.e. an excessive insulin-to-carbohydrate ratio.)
A clue is having a low blood sugar within the first few hours after a meal. Be sure that the low is not due to incorrect carbohydrate counting, a meal high in fat or fiber, leftover insulin effect from a previous high blood sugar correction, or unusual exertion.
The solution: Reduce the amount of insulin you are using to cover the carbohydrate for the meal or snack. As always, consult with your medical provider for specific insulin dose recommendations.
Excessive basal insulin
How do you know if your basal dose is wrong? Look at the blood sugars overnight and before meals. These times are most reflective of the basal insulin dose, and are the least affected by bolus insulin. Double-check other factors by asking these questions: Are the mealtime bolus dose and the high blood glucose correction causing the low? Has your last rapid-acting insulin dose completely worn off? Have you engaged in any unusual physical activity or exercise?
The solution: Once you have eliminated these possibilities, consult with your diabetes medical team about reducing your basal dose of insulin.
Delayed eating after taking mealtime insulin
Life is full of delays, so it’s not uncommon to anticipate eating a meal, take your insulin and then to have something happen that delays the meal. This is particularly true when going out to eat.
The solution: Take rapid-acting insulin for the carbohydrates only when the meal is right in front of you. Seeing what is actually being served will also help you choose the best insulin dose.
Increased activity or exercise
Exercise generally makes the body more sensitive to the action of insulin.
The solution: Scale back insulin doses, and increase carbohydrate consumption in order to prevent low blood sugar. Consult your diabetes medical team about any dose adjustment for exercise.
Delayed stomach (gastric) emptying
This condition can be caused by a high fat or high fiber meal, stomach neuropathy (gastroparesis) or medications such as an Amylin Analog, Pramlintide. In each case, the insulin acts before the carbohydrate portion of the meal is released into the intestine and absorbed.
The solution: Avoid high fat or high fiber meals, and if gastroparesis is present, eat small, relatively liquid meals and consume carbohydrate foods first. You may benefit from taking part of the mealtime insulin beforehand and the rest after eating, or, if you are using an insulin pump, use the extended bolus feature. If you are taking Pramlintide before a meal, you will need to reduce your mealtime insulin dose. Consult your medical provider about specific insulin dose recommendations.
Fear of complications
For some individuals, the fear of complications from high blood glucose is so overwhelming that they prefer risking low blood sugar to the health consequences of chronic highs. This is a dangerous trade-off. Low blood sugar can cause immediate, even life-threatening harm.
The solution: Reduce the insulin dose until the low blood sugars are eliminated. Discuss insulin dose adjustments with your medical provider.
Taking the wrong insulin by mistake
Sometimes people take rapid-acting insulin instead of long-acting insulin by mistake and get a low blood sugar. This can be a problem with insulin pens, as they can look alike. Clear long-acting insulin, such as glargine or detemir, can be confused with clear short- or rapid-acting insulin.
The solution: Always double check that you are injecting the correct insulin.
Alcohol can reduce the amount of glucose produced by the liver and can put you at risk for a low blood sugar.
The solution: Drink alcohol in moderation. Eat carbohydrates when you drink alcohol. Check your blood sugar.
Increased insulin sensitivity
Losing weight and increased activity can increase your sensitivity to insulin, decreasing your insulin needs. Other less common causes of reduced insulin requirements are kidney problems, low thyroid activity, or loss of glucagon due to a decrease in pancreatic function.
The solution: Discuss with your diabetes team how your other medical diagnoses may affect your basal insulin.
Inappropriately “covering” exercise and low blood sugar-related snacks with insulin
You don’t need to take insulin when you’ve eaten a carbohydrate-containing snack to treat low blood sugars or to prevent lows during exercise.
The solution: Carbohydrate snacks taken to prevent or treat low blood sugars are “free” and don’t require insulin coverage.
Use of an amylin analog (pramlintide)
Use of an Amylin Analog (Pramlintide) will lower blood sugars after your meal. In combination with insulin, their use may result in a low blood sugar.
The solution: Decrease the insulin dose, and as needed, the Pramlintide dose. You may benefit from taking part of your bolus insulin beforehand, and the rest after the meal. If using an insulin pump, consider using an extended bolus. Consult your medical provider for specific recommendations regarding insulin dose adjustment.
Self assessment quizzes are available for topics covered in this website. To find out how much you have learned about Self-management Solutions, take our self assessment quiz when you have completed this section. The quiz is multiple choice. Please choose the single best answer to each question. At the end of the quiz, your score will display. If your score is over 70% correct, you are doing very well. If your score is less than 70%, you can return to this section and review the information.